The Opioid Epidemic campaign ran from September 2018 to January 2019. This campaign’s pages are no longer actively maintained.

Please email us at localherofeedback@gmail.com with questions or comments.


 

Opioid Use Disorder

The term opioid use disorder has evolved to encompass both opioid dependence and opioid abuse and it includes behaviors associated with addiction. This condition can involve abuse of prescription opioids and/or illicit drugs. The presence of opioid use disorder means that the user is experiencing a disruption to normal body functions and lifestyle choices.

Physical Signs & Symptoms

  • Tolerance; prescribed dosage no longer provides adequate pain relief
  • Elevated levels of elation/euphoria
  • Fatigue and/or drowsiness
  • Constipation
  • Constricted/pinpoint pupils
  • Slowed breathing
  • Changes in speech, may speak rapidly or slur words
  • Sleep habits may shift to strange hours and/or may develop insomnia
  • Depression and/or anxiety
  • Liver damage
  • Dramatic mood changes
  • Agitation and irritability

Other Symptoms

  • Doctor shopping
  • Sudden financial problems
  • Reduced or lost interest in favorite activities
  • Social withdrawal/isolation
  • Neglects personal hygiene
  • Changes in eating habits
  • Misses appointments, work, school and/or other important commitments
  • Inability to reduce use or intake of the opioids
  • Engagement in risky behaviors

Withdrawal

Withdrawal occurs when the user has become physically dependent on a drug and the use of the drug has been discontinued. This can either be voluntary or involuntary. The discontinuation can cause physical side effects as the body adjusts to the drug’s absence. Recovery should be led by a healthcare provider as withdrawal may need to be assisted with medication and the chance of relapse can be reduced if support is received.

Withdrawal, while uncomfortable, is not life-threatening.

Signs of withdrawal include:

  • Negative mood and/or depression
  • Nausea and/or vomiting
  • Muscle aches and/or shaking
  • Diarrhea
  • Sweating
  • Fever
  • Insomnia
  • Increased level of pain

Overdose

Overdose occurs when the user has consumed more than the body can handle. If someone has detoxed from a drug and returns to using, it is possible to overdose on a smaller amount of the drug due to reduced tolerance. Furthermore, many overdoses are accidental and occur when someone has accidentally taken more than the body can handle or mixed intake with other substances. Overdose is life-threatening and needs immediate medical attention.

The 3 key signs of an overdose are: pinpoint pupils, slowed or stopped breathing, and unconsciousness/unresponsiveness. Additional signs of an overdose include:

  • Skin is extremely pale and/or feels clammy to the touch
  • Fingernails and/or lips have a purple or blue color
  • Vomiting or gurgling noises
  • Unable to speak
  • Slowed, stopped, and/or erratic heartbeat

Call 911 if you or someone else is experiencing an overdose. Immediate medical attention is critical for preventing death and treating medical complications.

Naloxone

Naloxone, also known as Narcan® and by other brand names, is a medication often used in the event of an overdose. It acts by temporarily reversing the worst effects, allowing time to receive medical care, and it can be administered by both healthcare providers and members of the community. Pharmacies and some community programs offer training on naloxone. Naloxone is available at low or no cost, either by prescription or OTC, and some insurances may cover it in its prescribed form.

“Naloxone can be dispensed at any pharmacy without a prescription. A pharmacist can counsel you on administration methods. Sometimes when given an opioid prescription Virginia law requires prescribers to also prescribe naloxone. This is for your safety in the event of an adverse drug reaction.” – Derek Burden, PharmD, BCPS, Clinical Pharmacy Coordinator, Emergency Medicine, UVA Health System

The use of naloxone, while encouraged by the Surgeon General, is still a topic of debate among many healthcare providers as there are a number of concerns regarding its use. Unrestricted use and distribution of naloxone may not be an advantage for stemming the exponential growth of the opioid epidemic. However, for certain cases, it does enable resuscitation and can, if properly used, allow time for emergency medical services to treat a person experiencing an overdose.

Getting Help

There are several free services that can assist, such as help lines, Narcotics Anonymous, and support groups. Medical facilities are also available and many may use assistive medications to help wean off the use of opioids and other substances. Medical facilities may also use additional methods such as helplines, support groups, outpatient centers, and inpatient rehabilitation.

If you or a loved one need help, you are not alone.

Getting help and support for opioid addiction

Help Lines

Blue Ridge Poison Center

1-800-222-1222
Call if you think someone may have made a mistake with medicine or has come in contact with something harmful. Callers with non-emergency questions about poisons or poison safety are also welcome. Experts are standing by 24-hours a day, every day. Free and confidential.

National Helpline (US Department of Health and Human Services)

1-800-662-4357 (HELP)
SAMHSA’s National Helpline is a free, confidential, 24/7, 365-day-a-year treatment referral and information service (in English and Spanish) for individuals and families facing mental and/or substance use disorders.

Statewide Hot-Line (Narcotics Anonymous)

1-800-777-1515

National Suicide Prevention Lifeline (SAMHSA)

1-800-273-8255 (TALK)
En Español: 1-888-628-9454
For deaf and hard of hearing: 1-800-799-4889
The National Suicide Prevention Lifeline is a national network of local crisis centers that provides free and confidential emotional support to people in suicidal crisis or emotional distress 24 hours a day, 7 days a week.

Veterans Crisis Line (Department of Veterans Affairs)

1-800-273-8255, Press 1

The Veterans Crisis Line connects veterans in crisis and their family and friends with qualified, caring Department of Veterans Affairs responders through a confidential, toll-free hotline, online chat, or text (838255). Available 24/7, 365 days a year.

Treatment Centers

Search for a local treatment center:

UVA Health System offers a wide variety of outpatient services, including pain management and psychiatry. To schedule an appointment, call 434-243-3675.

Support Groups

Hoos In Recovery (HiR) is a confidential support network of recovering University of Virginia (UVA) students, faculty, staff, and alumni.

Narcotics Anonymous (NA) is a non-profit fellowship of men and women, who are recovering from addiction, that meet regularly to help each other stay clean. Find a meeting, or learn more about the local chapter, The Piedmont Area of Narcotics Anonymous.

Find other support groups in Virginia.